Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

May 22, 2021

NWS JSJ issued this special weather statement at May 22, 2021, 10:01 PM CDT. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2021, 10:01 PM CDT (03:01 UTC)
Expired
May 22, 2021, 11:00 PM CDT
In force
59 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 97 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:31 PM CDTTSTM WND DMGHatillo, PREM FROM HATILLO CALLED TO REPORT 3 FALLING TREES OVER CRR. 119, NEAR THE COAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The text

As transmitted.

566 
WWCA82 TJSJ 230301
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1101 PM AST Sat May 22 2021

PRZ005-008-230400-
Northwest-North Central-
1101 PM AST Sat May 22 2021

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ARECIBO...HATILLO...
ISABELA AND QUEBRADILLAS MUNICIPALITIES...

At 1054 PM AST, a strong to severe thunderstorm was located just off 
the coast between Hatillo and Camuy, moving northwest between 5 to 10 
mph. Winds in excess of 35 mph are possible with this storm and may 
affect the coastal areas during the next hour or so. 

Locations impacted include coastal areas between...
Arecibo, Isabela, Hatillo, Camuy, Quebradillas, San Antonio, Mora,
Carrizales and Corcovado.

Conditions in the atmosphere are such that weak, brief funnels may 
form just offshore. They usually develop beneath strong showers or 
thunderstorms when the air aloft is especially cold. 

These funnels are usually harmless, but on rare occasions can 
briefly touch down and cause wind gusts over 50 mph. If a funnel 
approaches your coastal location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 1851 6702 1849 6698 1849 6694 1848 6692
      1848 6689 1849 6687 1849 6683 1850 6680
      1848 6676 1844 6676 1846 6704 1851 6705
TIME...MOT...LOC 0254Z 142DEG 7KT 1855 6685 

$$

RAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at May 22, 8:43 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 8:43 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
943 PM AST Sat May 22 2021

.UPDATE...Most of the showers and thunderstorms that affected the
the northern sections of PR dissipated or have moved over the
Atlantic waters. In the past few hours, these showers and
thunderstorms have redeveloped just offshore of the northwest
coast of Puerto Rico. Also, a few isolated showers have developed
over northeastern PR, including the San Juan Metro area. Modified
the short term grids to include current weather.

&&

.AVIATION...Now through 0300Z, a cluster of showers and
thunderstorms located just north of PR will continue to produce
dangerous lightning over the Atlantic waters. After 0300
Z...Mainly VFR conditions are expected to prevail across all
terminals during the next 12 hours. The 22/00z TJSJ sounding
indicated E winds 10 to 15 kt blo 2500 ft.

&&

.MARINE...A northerly swell will begin to reach our local
Atlantic waters later tonight. Expect seas of 5 to 6 feet, with
periods of between 11 and 13 seconds, which could generate
breaking waves of around 10 feet. Therefore we made the decision
to issue a High Surf Advisory for the north coast of Puerto Rico
and northern USVI. This swell will peak on Sunday afternoon and
then slowly subside through Monday night. A small craft advisory
is in effect for the local Atlantic waters.

&&

.PREV DISCUSSION... /issued 514 PM AST Sat May 22 2021/

SYNOPSIS...

Active weather is expected to continue for the region through the
weekend, with conditions favorable for convection aloft and
increasing moisture. Another afternoon with significant, organized
convection cannot be ruled out for tomorrow. Additionally, there is
the potential for flooding, especially in northwestern and interior
Puerto Rico. Conditions will gradually become less favorable aloft
and drier as we move into the work week, and shower activity will
decrease.

SHORT TERM...Tonight through Monday...

The mid-to upper-level trough remains to the west of the region,
with a jet streak over the area. Therefore, there is divergence
aloft, which is helping to maintain instability over the region.
This is forecast to persist through the weekend, and likely into the
early part of the day on Monday. Additionally, there is an old
frontal boundary that is still stalled out to the north of the
region. With southeasterly flow, enhanced moisture is being advected
over the area; moisture convergence is expected to persist through
tomorrow, with precipitable water values increasing to around 1.8 to
2.1 inches. This is generally within seasonal normals, but is on the
high end, or slightly over in some areas. This combination of
increased moisture with good instability maintained over the region
will bring additional shower activity to the region, and tomorrow
afternoon will likely be active yet again. That being said, some of
the mid-level dry air will moisten up a bit, which could lead to
some clouds developing earlier in the day. This, in turn, could
inhibit slightly the potential for significant, organized
convection. That being said, organized convection cannot be ruled
out. Periods of moderate to heavy rainfall are possible, and there
remains an enhanced risk for flooding.

Moisture will begin to decrease on Monday. Additionally, the mid-to
upper-level trough is forecast to shift, finally, and divergence
aloft will lessen. As such, instability will also decrease on
Monday, but not disappear. Therefore, decreasing shower activity
is expected, though there will remain sufficient moisture, with
precipitable water values remaining within seasonal normals, to
maintain showers in a typical pattern. Localized flooding cannot
be ruled out, mostly in afternoon convection, which will likely be
seen in the northwest and interior of Puerto Rico; it is
especially a concern considering that these areas have seen
significant rainfall over the last few days as well.

LONG TERM...Tuesday through Sunday...

Model guidance suggest unstable weather conditions through the
end of the long term forecast period. Dynamics at upper levels are
favorable for enhancement of showers and thunderstorm activity.
At lower levels, moderate easterly winds will continue to prevail
during this time. Also, precipitable water values are forecast to
exceed normal values for this time of the year. Aerosols models
continue to suggest a second impulse of African dust particles
reaching the area early the next workweek. However, the
interaction of these particles with the moist environment is not
expected to suppress convection significantly. Under this evolving
pattern, the most likely outcome is diurnally induced afternoon
convection and isolated thunderstorm activity over central and
west Puerto Rico each day. A more typical weather pattern is
expected to return by the end of the week.

Satellite imagery indicates a weak tropical wave moving across the
tropical Atlantic near 47W south of 12N. This wave is expected to
stay well south of our forecast area on Sunday, and thus not
cause any direct impacts to PR/USVI. Seasonable temperatures are
expected to prevail across the forecast area.

AVIATION...

VFR conds in place area wide over PR/USVI/Leeward Islands, but
+SHRA/+TSRA with MVFR/IFR conds are active over NW and north central
and gusts that may exceed 45 kts in isol areas of interior PR btwn
22/1630-1930Z where small hail may be psbl. Mtn obscurations. Othw
sfc wind 10-18 kt with gusts to 22 kt. Bcmg land breezes of less
than 10 kt after 23/01Z. Max winds WSW-W 50-75 kt btwn FL290-540
strongest at FL510 and FL430.

MARINE...

Another swell pulse is forecast to arrive tonight; at the offshore
buoy, 41043, seas of 6 feet with periods of 11 seconds were observed
at 20Z, indicating the arrival of the first signs of the swell
there. Seas of up to 7 feet are expected for Sunday into Monday for
the local Atlantic waters, especially in the offshore. Seas are
forecast to gradually subside during the early part of the workweek,
though the swell could linger, as the low with which this swell is
associated is very slow moving.

There is a high risk of rip currents for the north coast of Puerto
Rico as well as for beaches of Culebra. Tomorrow, the high risk will
extend to include beaches of Aguada and Rincon, as well as St.
Thomas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  77  89 /  50  40  40  20
STT  79  88  79  88 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     High Surf Advisory from 4 AM Sunday to 2 AM AST Monday for
     Culebra-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast.

     High Rip Current Risk from Sunday evening through Monday
     afternoon for Mayaguez and Vicinity.

VI...High Surf Advisory from 4 AM Sunday to 2 AM AST Monday for
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk from Sunday evening through Monday
     afternoon for St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory from 2 AM Sunday to 2 AM AST Monday for
     Coastal Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Sunday to 8 AM AST Monday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...EM
LONG TERM....CS
PUBLIC DESK...ICP
Hazardous weather outlook, May 22, 5:31 AM CDT, 16 hours 30 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
521 AM AST sabado 21 de mayo de 2021

AMZ710>745-PRZ001>013-230930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte
sobre las aguas del Atlantico durante el dia y sobre el interior,
norte y noroeste de Puerto Rico esta tarde. Las fuertes tronadas
sobre tiera podrian producir granizo pequeno y fuertes vientos.

.Inundacion...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies para
sectores de las aguas del Atlantico esta noche.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...domingo a viernes.

Riesgo alto de corrientes marinas continuara para el norte de Puerto
Rico y Culebra hasta por lo menos el domingo en la noche. Las
temperaturas y los indices de calor continuaran sobre lo normal. El
potencial de inundaciones urbanas y de riachuelos continuara para
cada tarde, mayormente sobre el interior y oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-230930-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos... Vientos sostenidos en exceso de 20 MPH (17 Nudos) se
esperan a traves de sectores de las aguas costeras y sobre los
pasajes locales, al igual a lo largo de la costa norte durante horas
de la tarde.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies a
traves de las Aguas del Atlantico en horas de la tarde.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas de las islas.

.Dias dos hasta el siete...domingo a viernes

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. Aguaceros y tronadas aisladas pudieran resultar en
acumulacion de agua en carreteras y sectores de pobre drenaje para el
domingo.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, May 22, 6:11 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
711 PM AST SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 W COROZAL             18.34N 66.39W
05/22/2021  E1.00 INCH       MOROVIS            PR   PUBLIC

            A SEVERE THUNDERSTORMS AFFECTED THE NORTH CENTRAL
            SECTIONS OF PUERTO RICO MAINLY THE MUNICIPALITIES OF
            MOROVIS AND COROZAL WHERE THEY REPORTED QUATER SIZE
            HAILIN THE BO. CIBUCO.

&&

EMORALES
Special weather statement, May 22, 10:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1101 PM AST Sat May 22 2021

PRZ005-008-230400-
Northwest-North Central-
1101 PM AST Sat May 22 2021

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ARECIBO...HATILLO...
ISABELA AND QUEBRADILLAS MUNICIPALITIES...

At 1054 PM AST, a strong to severe thunderstorm was located just off
the coast between Hatillo and Camuy, moving northwest between 5 to 10
mph. Winds in excess of 35 mph are possible with this storm and may
affect the coastal areas during the next hour or so.

Locations impacted include coastal areas between...
Arecibo, Isabela, Hatillo, Camuy, Quebradillas, San Antonio, Mora,
Carrizales and Corcovado.

Conditions in the atmosphere are such that weak, brief funnels may
form just offshore. They usually develop beneath strong showers or
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can
briefly touch down and cause wind gusts over 50 mph. If a funnel
approaches your coastal location, move indoors.

Please contact the National Weather Service if you see a funnel.

LAT...LON 1851 6702 1849 6698 1849 6694 1848 6692
      1848 6689 1849 6687 1849 6683 1850 6680
      1848 6676 1844 6676 1846 6704 1851 6705
TIME...MOT...LOC 0254Z 142DEG 7KT 1855 6685

RAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:21 PM CDTHigh Surf AdvisoryJSJ19 hr
May 22, 9:45 PM CDTSpecial Marine WarningJSJ30 min
May 22, 10:03 PM CDTSpecial Weather StatementJSJ57 min
May 23, 12:05 AM CDTAreal Flood AdvisoryJSJ4 hr
May 23, 3:35 AM CDTFlash Flood WarningJSJ5 hr
May 23, 10:55 AM CDTSpecial Marine WarningJSJ50 min
May 23, 11:00 AM CDTSpecial Marine WarningJSJ45 min
May 23, 11:52 AM CDTSpecial Marine WarningJSJ38 min
May 23, 12:18 PM CDTSpecial Marine WarningJSJ57 min
May 23, 1:10 PM CDTSpecial Marine WarningJSJ65 min
May 23, 2:46 PM CDTSpecial Marine WarningJSJ59 min
May 23, 3:30 PM CDTSpecial Marine WarningJSJ60 min
May 23, 9:31 AM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 11:33 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.